Format

Send to

Choose Destination
Ann Neurol. 1990 Oct;28(4):522-8.

Peripheral neuropathy associated with eosinophilia-myalgia syndrome.

Author information

1
Department of Neurology, Jefferson Medical College, Philadelphia, PA 19107-5083.

Abstract

In 1989, the Centers for Disease Control recognized the existence of an epidemic illness characterized by myalgia and eosinophilia in individuals taking preparations containing L-tryptophan. We evaluated 3 patients with eosinophilia-myalgia syndrome who presented with subacute progressive neuropathies. The neuropathies were predominantly motor and maximal in the lower extremities. Two patients were confined to a wheelchair and one was ventilator-dependent and bedridden. Sensory loss predominantly involved small fiber modalities. Electrophysiological studies showed multifocal marked conduction slowing and conduction block indicating segmental demyelination, with associated axonal degeneration that was accentuated distally. Examination of sural nerve biopsy specimens demonstrated axonal degeneration in all 3 patients and perivascular infiltrates in 2. Levels of quinolinic acid, a neurotoxic metabolite of L-tryptophan, were elevated in the cerebrospinal fluid in the 2 patients in whom it was measured. The cause of the neuropathy is unknown but may include immune mechanisms or toxicity of eosinophils, L-tryptophan, its metabolic products, or contaminants within L-tryptophan preparations.

PMID:
2174666
DOI:
10.1002/ana.410280409
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center